Tagged Articles

inflammation 82 articles

E-Cigarette Vapor Can Alter DNA in Mouth Cells, Research Says

Researchers have found a high likelihood that the vapor from e-cigarettes changes the DNA in mouth cells. Irfan Rahman, a biochemist at University of Rochester in New York, is well-versed in conducting studies regarding the potential harm caused by pollutants, including e-cigarettes. Rahman told Science News in a statement last year that many teens and young adults admitted to dry and scratchy throats when vaping. For some, vaping caused coughing and mouth bleeds. “We’ve got to start looking into these things,” said Rahman, “and see what’s going on.” E-cigarettes are devices made up of a battery, an internal heating coil, and a liquid ... Read More

FDA approves new at-home colon cancer screening test

The Food and Drug Administration (FDA) has approved a new at-home stool sampling test that can detect colon cancer with more than 90 percent accuracy. The FDA gave unanimous approval to Exact Sciences Corp.’s Cologuard, a DNA-based test, finding it offered patients and physicians another option to screen for colorectal cancer. “Fecal blood testing is a well-established screening tool, and the clinical data showed that the test detected more cancers than a commonly used fecal occult (blood) test,” said Alberto Gutierrez, director of the Office of In Vitro Diagnostics and Radiological Health at the FDA’s Center for Devices and Radiological Health. ... Read More

New Zealand woman demands inquiry into safety of transvaginal mesh

Jen Branje, 45, is petitioning Parliament in New Zealand to investigate injuries caused by transvaginal mesh, claiming the mesh is dangerous and should be banned until an inquiry examines serious risks associated with the devices. Transvaginal mesh, also called vaginal mesh or bladder sling, is a type of surgical mesh used to treat pelvic floor disorders in women, such as pelvic organ prolapse and stress urinary incontinence. Mounting reports of injuries associated with the devices prompted the U.S. Food and Drug Administration (FDA) to conduct an investigation in which the agency found that complications with the device were not uncommon and ... Read More

Hospira recalls three separate anesthetics in four days

Hospira, Inc., has announced its third recall in a week due to particle matter floating in vials of its injectable anesthetics. If injected into patients, these bits of foreign material could cause potentially serious adverse reactions. On April 18, Hospira recalled one lot of the anesthetic Lidocaine HCL injection after a confirmed customer report of orange and black particulate within the solution and embedded within the glass vial. Hospira identified the particulate as iron oxide. If this matter is inadvertently injected into a patient, it could result in local inflammation, and/or mechanical disruption of tissue or immune response to the particulate. ... Read More

Vials of injectable sleep drug Propofol recalled

Hospira is recalling seven lots of Propofol Injectable Emulsion, an anesthetic used to put people to sleep before and during surgeries, due to visible metal particles floating in glass vials of the solution. This can result in health issues. For example, injected particle matter may result in local inflammation, phlebitis, and/or low level allergic response through mechanical disruption of tissue or immune response to the particulate. Capillaries, which may be as small as the size of a red blood cell, may become occluded. Chronically, following sequestration, particulate matter may lead to the formation of granulomas, most likely in the lungs. ... Read More

Fictional Dr. House character helps solve real-life medical mystery

Doctors were stumped by the symptoms exhibited by the 55-year-old man with severe heart failure. He had fever, swollen lymph nodes, hearing and vision loss when he arrived at the Center for Undiagnosed Diseases in Marburg, Germany. He also had a metal hip implant that replaced a previous ceramic one. The team of German doctors was no stranger to medical mysteries. They use a variety of resources to help pinpoint difficult-to-diagnose conditions. For this case, doctors recalled an episode of the then-recently-ended Fox TV series, House, a show in which the fictional character Dr. Gregory House solves some of the ... Read More

Researchers find metal ion concentration, device brand may predict hip implant failure

The amount of metal ions in the blood and the type of hip implant may predict premature failure of metal-on-metal hip replacements, according to a team of United Kingdom researchers. Researchers reviewed data from 299 resurfacing procedures in 278 patients with various brands of hip implants. The patients had reported complications that were likely related to high levels of metal in their blood. Patients were put through a blood metal ion screening protocol, ultrasound scanning, and joint aspiration to determine the level of cobalt concentration. Researchers found that blood-cobalt concentration and the type of device used were significant risk factors ... Read More

Five-year-old study shows heightened risk of ovarian cancer with use of talcum powder

More than five years ago, scientists from Harvard Medical School warned that women using talcum powder products in the genital area could be at serious risk of developing deadly ovarian cancer. The warning was based on a theory that the talcum powder in these products could travel to the ovaries and trigger a process of inflammation that allows cancer cells to flourish. It had been considered a remote risk at best. Even so, a team of Harvard researchers decided to put the theory to a test. They studied more than 3,000 women and found that women who used talc in their ... Read More

Parenteral nutrition products for feeding tubes recalled

Baxter International is recalling two lots of CLINIMIX and one lot of CLINIMIX E injection parenteral nutritional products for complaints that particulate matter was found floating in the products. If infused into patients, the particulate could block blood vessels and cause heart attacks, strokes or damage to other organs such as the kidneys or liver. Patients could also experience allergic reactions, local irritation, and inflammation in tissues and organs. To date, there have been no reported adverse events associated with this issue, and the root cause of the contamination has been identified and resolved, the company reports. CLINIMIX is a ... Read More

Could your diabetes medication cause cancer?

Type 2 diabetes is a chronic condition that occurs when the body does not produce enough insulin to regulate glucose – or sugar – levels in the blood. If left uncontrolled, diabetes can lead to serious health complications including cardiovascular disease, kidney disease, dementia, amputations due to neuropathy, and blindness. People who are overweight and do not exercise regularly are at greater risk of developing type 2 diabetes. Many require medications to keep their blood sugar levels in check. These medications help millions of people manage their disease, but for some, there is a price – dangerous side effects. The warning ... Read More